Montana, 2011

Hail and Damaging Winds in Montana, July 22, 2011

July 22, 2011 · NWS BYZ · 8 events in 3 counties and zones

A potent upper trough and unstable airmass brought an increase in severe thunderstorms. Deep shear supported supercells with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A potent upper trough and unstable airmass brought an increase in severe thunderstorms. Deep shear supported supercells with large hail. Vad wind profiles were indicative of strong directional shear supportive of intense low level updraft rotation resulting in a tornado threat. However...no tornado warnings were issued and no tornadoes were reported with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 22, 2:00 PM MST, 2 hours earlier.

Area forecast discussion, Jul 22, 2:00 PM MST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
300 PM MDT FRI JUL 22 2011

.SHORT TERM...VALID FOR SAT AND SUN...

CONVECTION HAS DEVELOPED OVER THE WESTERN HALF OF THE FORECAST
AREA EARLY THIS AFTERNOON...BASICALLY ALONG AND BEHIND THE COLD
FRONT LOCATED FROM NORTHWEST ROSEBUD COUNTY TO BILLINGS TO BIG
TIMBER. AHEAD OF THIS BOUNDARY VERY MOIST AND UNSTABLE CONDITIONS
EXIST WITH CAPE VALUES FROM ROSEBUD COUNTY TO FALLON COUNTY
RUNNING AROUND 3000 J/KG. GUSTY SOUTHEAST WINDS IN THIS
ENVIRONMENT COMBINED WITH INCREASING SOUTHERLY JET WINDS AHEAD OF
THE UPPER TROF TO BRING A GOOD POTENTIAL FOR ROTATING UPDRAFTS
LEADING TO SEVERE STORMS. THERE IS A TORNADO THREAT DUE TO THIS
ROTATION WHICH IS MAINLY EAST OF A MILES CITY TO EKALAKA LINE IN
THE VICINITY OF THE STRONGEST LOW LEVEL SOUTHEASTERLY FLOW. A
TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR AREAS EAST OF THE HYSHAM
TO BROADUS LINE...AGAIN WITH THE HIGHEST CHANCES OF TORNADOES
BEING EAST OF A MILES CITY TO EKALAKA LINE.

DRIER AIR IS PUSHING NORTHWARD OUT OF WYOMING WITH 30S TO LOWER
40S DEW POINTS FROM SHERIDAN INTO SOUTHERN POWDER RIVER COUNTY. AS
THIS AIR PUSHES FURTHER NORTH THIS AFTERNOON THE SEVERE THREAT
WILL GET SQUEEZED TO THE NORTH AND POSSIBLY OUT OF SOUTHERN
ROSEBUD AND POWDER RIVER COUNTIES BY 6 PM. BEHIND THE FRONT WILL
CONTINUE TO SEE SCATTERED SHOWERS AND THUNDERSTORMS UNTIL THE
EARLY MORNING HOURS AS A GOOD CHUNK OF QG FORCING MOVES OVER MID
LEVEL FRONTOGENESIS BANDING ACROSS THE FORECAST AREA. WITH
MULTICELL NATURE OF THE CONVECTION BEHIND THE FRONT COULD SEE A
VERY ISOLATED LARGE HAIL/STRONG WIND REPORT...BUT DO NOT EXPECT
WIDESPREAD SEVERE STORMS ONCE COLD FRONT HAS MOVED THROUGH.

THE REST OF THE WEEKEND LOOKS NICE WITH HIGH PRESSURE BUILDING
INTO THE AREA FOR DRY CONDITIONS WITH TEMPERATURES IN THE 80S ON
SATURDAY PUSHING TOWARD 90 DEGREES IN MANY AREAS SUNDAY. CHAMBERS

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

VERY MINOR CHANGES TO THE EXTENDED FORECAST...MAINLY FOR BORDER
ISSUES.  FORECAST IN GOOD SHAPE AS MODELS REMAIN IN GOOD
AGREEMENT.

HIGH PRESSURE RIDGE BEGINS TO BREAK DOWN MONDAY...AS UPPER TROF
APPROACHES THE REGION...SETTING UP WHAT APPEARS TO BE A PRETTY
UNSETTLED PERIOD. THE TROF SHOULD BRING GOOD POTENTIAL FOR
SHOWERS AND THUNDER...AS MONSOONAL MOISTURE...AND MOISTURE FROM
HURRICANE DORA...ARE PULLED IN BY SOUTHWEST FLOW. A WEAK COLD
FRONT SWINGS THROUGH THE REGION TUESDAY COOLING TEMPS A BIT. A
STRONGER FRONT PUSHES THROUGH LATE TUESDAY/WEDNESDAY AS TROF
PROCEEDS EASTWARD...DROPPING TEMPS SLIGHTLY BELOW SEASONAL
AVERAGES WEDNESDAY.

SOMEWHAT ZONAL FLOW DOMINATES MUCH OF THE LATER PORTION OF THE
EXTENDED...WITH WAVES SLIDING THROUGH THE FLOW. EACH WILL BRING AT
LEAST A SLIGHT CHANCE FOR SHOWERS AND THUNDER. ACTIVE WEATHER
SHOULD ALSO KEEP TEMPS AT OR SLIGHTLY BELOW SEASONAL LEVELS
THROUGH THURSDAY INTO FRIDAY. SOME SHORTWAVE RIDGING IS INDICATED AT
FOR FRIDAY...WITH TEMPS RISING A BIT. GILSTAD

&&

.AVIATION...

A COLD FRONT IS MOVING THROUGH THE REGION...BRINGING THUNDERSTORMS
TO THE AREA. SHOWERS AND THUNDERSTORMS HAVE BEEN BENIGN THUS
FAR...BUT SOME STORMS MAY YET BECOME SEVERE...ESPECIALLY NORTH OF
A HYSHAM TO BROADUS LINE. LOCALIZED MVFR/IFR CONDITIONS WILL BE
POSSIBLE IN HEAVIER PRECIP. OTHERWISE...VFR CONDITIONS WILL
PREVAIL UNDER INCREASING CLOUDINESS FROM WEST TO EAST. FROPA HAS
CAUSED A WIND SHIFT TO A MORE NORTHERLY DIRECTION IN WESTERN
TERMINALS. A SIMILAR WINDS SHIFT WILL FOLLOW THE FRONT EASTWARD. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO LINGER THROUGH THE OVERNIGHT
HOURS ACROSS THE EAST. GILSTAD

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 055/082 059/090 063/094 063/088 059/084 060/084 060/087
    52/T    10/U    11/U    22/T    22/T    22/T    21/B
LVM 045/080 047/088 055/092 054/083 047/079 048/083 048/086
    41/U    00/U    12/T    23/T    22/T    22/T    21/B
HDN 055/084 056/093 061/098 063/088 057/085 059/084 059/087
    62/T    10/U    11/U    22/T    22/T    22/T    21/B
MLS 057/081 059/090 065/095 065/086 060/086 060/084 062/087
    62/T    10/U    11/U    22/T    33/T    22/T    22/T
4BQ 056/084 057/090 063/096 065/086 059/084 060/085 061/089
    52/T    11/U    11/U    22/T    33/T    22/T    22/T
BHK 058/077 056/086 061/094 064/088 060/083 060/082 060/085
    63/T    10/U    11/U    23/T    33/T    22/T    22/T
SHR 052/082 054/090 058/094 060/087 055/085 056/086 056/092
    31/U    10/U    01/U    22/T    22/T    22/T    21/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 671 IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
      ZONES 30>33-36-37-58.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Jul 22, 1:29 PM MST, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
229 PM MDT FRI JUL 22 2011

MTZ030>033-036>038-057-058-WYZ098-099-232030-
TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-NORTHERN BIG HORN-SOUTHERN ROSEBUD-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
229 PM MDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON THROUGH MID
EVENING. ALONG AND AHEAD OF THE FRONT STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE...BASICALLY EAST OF A HYSHAM TO BROADUS
LINE. ALONG AND EAST OF A MILES CITY TO EKALAKA LINE IS THE BEST
LOCATION FOR AN ISOLATED TORNADO. VERY HEAVY RAINFALL WITH THESE
STORMS MAY PRODUCE LOCALIZED FLASH FLOODING OVER EASTERN ZONES
THROUGH LATE TONIGHT. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL
CONTINUE BEHIND THE FRONT THROUGH MUCH OF TONIGHT...BUT ARE NOT
EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-029-034-035-039>042-056-063>068-232030-
SOUTHERN WHEATLAND-MUSSELSHELL-NORTHERN STILLWATER-YELLOWSTONE-
EASTERN CARBON-NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
229 PM MDT FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TO THE REGION THIS AFTERNOON AND
TONIGHT. SOME OF THESE STORMS COULD PRODUCE GUSTY WINDS...SMALL
HAIL AND BRIEF HEAVY RAINFALL. DRIER WEATHER WILL RETURN SATURDAY
AND SUNDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 22, 2:51 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
351 PM MDT FRI JUL 22 2011

MTZ038-222245-
SOUTHERN BIG HORN MT-
351 PM MDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BIG HORN COUNTY UNTIL 445
PM MDT...

AT 349 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF LODGE GRASS...OR 33 MILES
NORTH OF SHERIDAN...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
ROSEBUD BATTLEFIELD PARK AROUND 400 PM MDT.
KIRBY AROUND 410 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4528 10734 4552 10701 4552 10688 4536 10673
      4535 10676 4524 10677 4514 10718
TIME...MOT...LOC 2151Z 231DEG 26KT 4527 10716
Special weather statement, Jul 22, 2:58 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
358 PM MDT FRI JUL 22 2011

MTZ034-035-041-042-066-067-222300-
ABSAROKA/BEARTOOTH MOUNTAINS MT-BEARTOOTH FOOTHILLS MT-GOLDEN VALLEY
MT-NORTHERN STILLWATER MT-NORTHERN SWEET GRASS MT-YELLOWSTONE MT-
358 PM MDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOLDEN VALLEY...
NORTHERN STILLWATER...SOUTHERN SWEET GRASS AND EXTREME WESTERN
YELLOWSTONE COUNTIES UNTIL 500 PM MDT...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF BIG TIMBER...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BIG TIMBER AROUND 410 PM MDT.
GREYCLIFF AROUND 415 PM MDT.
SOURDOUGH AROUND 420 PM MDT.
REED POINT AROUND 425 PM MDT.
RAPELJE AROUND 450 PM MDT.
RAPELJE AROUND 455 PM MDT.
HAILSTONE WILDLIFE REFUGE AND HALFBREED LAKE WILDLIFE AROUND 500 PM
MDT.

THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 355 AND
414...INCLUDING BIG TIMBER TO COLUMBUS.

THIS INCLUDES MONTANA STATE HIGHWAY 78 BETWEEN MILE MARKERS 39 AND
47.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4620 10924 4569 10880 4549 10964 4548 11013
      4575 11022
TIME...MOT...LOC 2155Z 238DEG 41KT 4565 11008
Special weather statement, Jul 22, 3:03 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
403 PM MDT FRI JUL 22 2011

MTZ031-058-222300-
NORTHERN ROSEBUD MT-SOUTHERN ROSEBUD MT-
403 PM MDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ROSEBUD COUNTY UNTIL 500
PM MDT...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS STRONG THUNDERSTORMS ALONG A LINE FROM NEAR ROCK SPRINGS...
SOUTHWARD TO NEAR COLSTRIP AND LAME DEER. THESE STORMS WERE MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH VERY HEAVY RAINFALL RATES.

AREAS AFFECTED BY THIS STORM
INCLUDE...FORSYTH...BRANDENBERG...ROSEBUD...CARTERSVILLE...HATHAWAY..
.ANGELA...ROCK SPRINGS...LAME DEER AND BIRNEY.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4648 10615 4614 10615 4613 10620 4579 10619
      4578 10623 4518 10628 4517 10675 4568 10672
      4568 10692 4583 10688 4584 10694 4613 10694
      4614 10701 4629 10701 4686 10628 4685 10610
TIME...MOT...LOC 2158Z 228DEG 25KT 4601 10656
Local storm report, Jul 22, 3:21 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
421 PM MDT FRI JUL 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             5 N FORSYTH             46.34N 106.69W
07/22/2011  E0.88 INCH       ROSEBUD            MT   TRAINED SPOTTER

&&

TOMF
Special weather statement, Jul 22, 3:27 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
427 PM MDT FRI JUL 22 2011

MTZ032-222330-
CUSTER MT-
427 PM MDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CUSTER COUNTY UNTIL 530
PM MDT...

AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
NUMEROUS STRONG THUNDERSTORMS MOVING INTO WESTERN CUSTER
COUNTY...INCLUDING THE MILES CITY AREA. THESE STORMS WERE MOVING
EAST AT 30 MPH.

SEVERAL STRONGER STORMS WITHIN THIS LINE WILL BE CAPABLE OF
PRODUCING HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH
ALONG WITH VERY HEAVY RAINFALL RATES.

THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR
THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS
WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4684 10562 4676 10561 4674 10556 4667 10556
      4666 10549 4658 10543 4657 10530 4578 10552
      4579 10619 4613 10620 4614 10615 4648 10615
      4649 10613 4682 10612 4687 10608
TIME...MOT...LOC 2224Z 231DEG 23KT 4635 10550
Special weather statement, Jul 22, 3:54 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
454 PM MDT FRI JUL 22 2011

MTZ029-034-035-042-230000-
GOLDEN VALLEY MT-MUSSELSHELL MT-NORTHERN STILLWATER MT-YELLOWSTONE
MT-
454 PM MDT FRI JUL 22 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOLDEN VALLEY...
NORTHEASTERN STILLWATER...CENTRAL YELLOWSTONE AND SOUTHERN
MUSSELSHELL COUNTIES UNTIL 600 PM MDT...

AT 450 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTH OF COLUMBUS...MOVING NORTHEAST AT
50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
BROADVIEW...COMANCHE AND BELMONT AROUND 515 PM MDT.

THIS STORM WILL NOT AFFECT BILLINGS.

THIS INCLUDES MONTANA HIGHWAY 191 BETWEEN MILE MARKERS 1 AND 4.

THIS INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 139 AND 182.

THIS INCLUDES MONTANA HIGHWAY 87 BETWEEN MILE MARKERS 17 AND 47.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4660 10837 4616 10796 4587 10892 4586 10924
      4603 10943 4604 10942 4604 10945 4606 10947
      4621 10931
TIME...MOT...LOC 2253Z 242DEG 45KT 4595 10922

The radar

The Glasgow radar (KGGW), 199 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

6 hail, 2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
July 22, 4:00 PM MST
Where
Custer County, 1.98 mi SW of Shirley
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.560, -105.600

An estimated wind gust of 70 mph was reported at mile marker 157 on I-94.

Thunderstorm Wind, Custer

When
July 22, 4:45 PM MST
Where
Custer County, 2.36 mi SE of Knowlton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.330, -105.040

An estimated wind gust of 60 mph was reported 17 miles southwest of Ismay.

Hail, Custer

When
July 22, 4:45 PM MST
Where
Custer County, 1.18 mi NE of Knowlton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.360, -105.060

Hail, Carter

When
July 22, 5:57 PM MST
Where
Carter County, 0.69 mi N of Ekalaka
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
45.890, -104.550

Hail, Carter

When
July 22, 6:00 PM MST
Where
Carter County, 0.69 mi N of Ekalaka
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
45.890, -104.550

Hail, Carter

When
July 22, 6:00 PM MST
Where
Carter County, 1.46 mi NNW of Ekalaka Arpt
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
45.900, -104.530

Hail, Carter

When
July 22, 6:20 PM MST
Where
Carter County, 5.81 mi E of Ekalaka Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
45.890, -104.400

Hail, Fallon

When
July 22, 6:30 PM MST
Where
Fallon County, 7.71 mi ESE of Webster
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.010, -104.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325457, 325430, 325434, 325437, 325441, 325443, 325449, 325452.